Alert archive / Massachusetts / Small Craft Advisories in 2019
Small Craft Advisory 138, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Oct 30, 2019, 3:42 AM EDT. It took effect at Oct 30, 2019, 8:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 30, 2019, 3:42 AM EDT (07:42 UTC)
- In effect from
- Oct 30, 2019, 8:00 PM EDT
- Expired
- Oct 30, 2019, 3:36 PM EDT
- In force
- Issued by
- NWS Boston/Norton, MA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Oct 30, 3:24 AM EDT, 18 minutes earlier.
Area forecast discussion, Oct 30, 3:24 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
324 AM EDT Wed Oct 30 2019
.SYNOPSIS...
High pressure offshore will maintain clouds and wet weather
over Southern New England today. Warmer air leads the next
weather system tonight and Thursday, bringing an increasing
chance of showers. The associated cold front will then move
through Southern New England late Thursday night bringing more
showers. A weak cold frontal moves through on Sunday.
&&
.NEAR TERM /THROUGH TODAY/...
Upper ridge shifts farther offshore, and the upper flow over us
becomes more southwest. This should draw increasing moisture and
milder air toward New England. A weak shortwave in the upper
southwest flow will move up the coast and generate a wave off
the Mid Atlantic coast...this then spreads scattered showers up
into Southern New England this afternoon.
00Z NAM, GFS and ECMWF are in agreement for a variable wind
becoming south during by the afternoon. This should allow for
warming of the airmass. Temps at 950 mb show 13-14C, equiv to
3-4C at 850 mb...so even with minimal mixing temperatures should
reach the low to mid 60s.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM THURSDAY/...
Tonight...
Flow continues southwest aloft and south at low levels. This
moves a warm front north through the region, although the best
advection and lift will be to our north and west. It will also
maintain the moist flow with an increasing chance of showers
overnight.
Low level south flow increases to 30-40 kt during the night, but
probably surface gusts 20 kts near the coast. With dew points
increasing through the 50s, expect min temps in that same range.
Thursday...
Increasing south to southwest winds aloft with the 850 mb jet
reaching 50-60 kt by late afternoon. Similar winds are forecast
down to 950 mb as well. This should support surface gusts of 35
to possibly 40 kt. The increasing low level flow will mean
increasing warm humid advection, supporting lift and shower
production. The best chance of showers favors Western and
Central MA and Northern CT. PW values are forecast to increase
to around 1.75 inches, quite high for the end of October. We are
anticipating a total of 1-2 inches of rain from this system.
Temperatures at 950 mb move up a little more, to 16C. This
should support Thursday max temps in the 60s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights...
* Strong to damaging winds possible late Thursday into Friday,
particularly Cape Cod and Islands.
* Fair weather expected over the weekend.
Details...
By 00Z, the 12Z NAM brings 40 kt BL winds to the Cape and
Islands. This would conservatively support 40 kt gusts if the
model is correct. As the front and overall system draw closer
overnight Thursday, H85 winds approach 70 kt yielding an even
higher gust potential. The upper low and 150+ kt jet track into
Canada early Friday, keeping the best dynamics north of the
forecast area. As a result, the intensity of showers appears
limited by both the lack of upper support as well as a lack of
instability. The NAM has most unstable CAPE around 100 J/Kg. A
burst of advisory level winds behind the front possible Friday
morning, then for the rest of the day gusts to about 35 kt in a
well mixed airmass. Model winds at H85 about 40 kt.
A ridge of high pressure is progged to keep the area dry on
Saturday. An upper trough does sag south on Sunday, drawing a cold
front through the forecast area. At this time however, the modeling
suggests showers will be relegated to the mountains north of the
forecast area, with limited moisture availability.
The flow aloft transitions to more of a Pacific zonal flow into the
middle of next week. As a result, the forecast has been kept dry
Monday through Wednesday.
Temperatures in the extended mainly followed the NBM, with some
minor modifications made.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...Moderate confidence.
VFR across Southeast MA, while the rest of Southern New England
shows IFR cigs and vsbys in fog and drizzle. CIGs/VSBYs may
lift to VFR this morning and afternoon, but expect them to
return to MVFR/IFR again tonight and maintain those low levels
on Thursday.
Low level winds increase on Thursday with south-southwest
direction and speeds of 50-60 kt. This suggests low level wind
sheer will be a factor Thursday, especially in the
afternoon/evening.
KBOS Terminal...High confidence in TAF trends and flight
categories. Less confidence on exact timing.
KBDL Terminal...Medium confidence in TAF trends and flight
categories. Less confidence in exact timing.
Outlook /Thursday Night through Sunday/...
Thursday Night: Mainly MVFR, with local IFR possible. Strong
winds with gusts up to 40 kt. SHRA.
Friday: Mainly VFR, with areas MVFR possible early. Strong
winds with gusts up to 40 kt in the morning. Chance SHRA.
Friday Night: VFR. Windy with local gusts up to 25 kt.
Saturday and Sunday: VFR.
&&
.MARINE...
Winds increasing out of the southeast and south. This in turn
will re-build seas through the period. Five foot seas return to
the outer waters tonight and closer to shore on Thursday, while
winds increase to 25 kt Thursday morning and gust to 30 kt late
in the day. Small craft advisory headlines will be up for most
of our waters for tonight and/or Thursday.
Gales possible on the southern and eastern waters by the end of
the day. Confidence in timing was not high enough to issue a
watch for this period. Gales likely Thursday night into Friday.
There is the potential for storm force gusts Thursday night and
early Friday. Winds and seas diminish Friday night, but 5 ft
seas linger into Saturday for much of the ocean. Winds and seas
look to remain mainly below Small Craft levels Saturday night
into Tuesday.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 11 AM to 8 PM EDT Thursday for
ANZ231>234-236-251.
Small Craft Advisory from 6 AM to 8 PM EDT Thursday for ANZ235-
237.
Small Craft Advisory from 8 PM this evening to 8 PM EDT
Thursday for ANZ250-254>256.
&&
SYNOPSIS...WTB/99
NEAR TERM...WTB/KJC/99
SHORT TERM...WTB/99
LONG TERM...99
AVIATION...WTB/KJC/99
MARINE...WTB/99Hazardous weather outlook, Oct 29, 6:30 AM EDT, 21 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 630 AM EDT Tue Oct 29 2019 CTZ002>004-MAZ002>024-026-RIZ001>008-301030- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 630 AM EDT Tue Oct 29 2019 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is the potential that wind headlines might be needed sometime Thursday night into Friday with the highest risk across eastern Massachusetts and Rhode Island. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-301030- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 630 AM EDT Tue Oct 29 2019 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a moderate risk for gale force wind gusts Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 3:42 AM EDT | Gale Watch | BOX | 12 hr | |
| Oct 30, 3:42 AM EDT | High Wind Watch | BOX | Barnstable, Bristol, Dukes, Nantucket, Norfolk, Plymouth and 1 more | 24 hr |
| Oct 30, 3:34 PM EDT | Wind Advisory | BOX | Barnstable, Bristol, Dukes, Essex, Franklin, Hampden and 7 more | 47 hr |
| Oct 30, 3:36 PM EDT | Gale Warning | BOX | 47 hr |
Nearby
Small Craft Advisories in Massachusetts, 2019Every small craft advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.